Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 45, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this flash flood warning at Sep 15, 2003, 8:35 AM EDT for Cecil County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2003, 8:35 AM EDT (12:35 UTC)
- Expired
- Sep 15, 2003, 12:15 PM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
- Area
- Whole counties
County Cecil County, MD
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 0.6 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 364 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPHI 151238 FFWPHI MDC015-151615- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 835 AM EDT MON SEP 15 2003 THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY NJ HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN CECIL COUNTY IN NORTHEAST MARYLAND * UNTIL 1215 PM EDT. * AT 805 AM EDT...WEATHER SERVICE RADAR INDICATED THAT UP TO THREE INCHES OF RAIN HAS FALLEN IN NORTHERN CECIL COUNTY AND UP TO SIX INCHES IN CHESTER COUNTY AT THE HEADWATERS OF SEVERAL CREEKS IN THE COUNTY. THE HEAVIEST RAIN HAS FALLEN IN THE LAUREL RUN AND LITTLE ELK CREEK BASINS...BUT RUNOFF FROM HEAVY RAIN IN CHESTER COUNTY COULD ALSO AFFECT OTHER CREEKS IN THE NORTHEAST PART OF THE COUNTY. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. FOR THE LATEST STORM INFORMATION...PLEASE TUNE TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION STATION...OR YOUR CABLE TELEVISION OUTLET. $$ LAT...LON 3970 7581 3942 7579 3945 7604 3970 7606 TFG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:42 AM EDT, 5 hours 53 minutes earlier.
Area forecast discussion, Sep 15, 2:42 AM EDT, 5 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 242 AM EDT MON SEP 15 2003 TROPICAL AIRMASS REMAINS IN PLACE INTO EARLY TNGT...THEN A COLD FRONT DROPS DOWN FROM THE NW FOLLOWED BY HIGH PRESSURE THAT WILL ALLOW THE HUMIDITY TO DECREASE. WITH AND AHEAD OF THE FRONT SHOULD BE SHOWERS AND SCATTERED TSTMS. BEHIND IT...CLEARING. MAIN CONCERN THIS FCST IS FROM THU INTO FRI NIGHT WHEN POWERFUL HURRICANE ISABEL THREATENS. IF THE STORM TRACKS CLOSE OR OVER THE FORECAST AREA...THE WINDS ASSOCIATED WITH THE HURRICANE COULD BE STRONGER THAN MANY OF US HAVE EVER EXPERIENCED. THIS STORM SHOULD BE TAKEN SERIOUSLY IN ADDITION...THERE IS POTENTIAL FOR VERY HEAVY RAINS DEPENDING ON THE TRACK, SO HYDROLOGY IS ALSO A CONCERN. USERS OF EXPERIMENTAL FORECAST GRIDS...BE AWARE THAT POLICY LIMITS MAXIMUM SUSTAINED WIND STRENGTH TO 33 KTS OUT PAST THE 72 HOUR FORECAST. THIS IS TO REFLECT THE INHERENT UNCERTAINTY IN THE HURRICANE FORECAST TRACK AT GREATER TIME RANGES. REFER TO NHC FOR THE OFFICIAL TRACK AND STRENGTH OF THE STORM. POP QUIZ...WHEN WAS THE LAST OFFICIAL LANDFALLING HURRICANE IN NEW JERSEY? SEPTEMBER 16TH IN 1903. THE 100TH ANNIVERSARY IS TOMORROW...COINCIDENCE?. NOW IS THE TIME WHERE BEING PREPARED PAYS OFF. KEEP UP TO DATE WITH THE LATEST FORECASTS. CHECK OUR WEB SITE...WWW.ERH.NOAA.GOV/PHI FOR THE LATEST FORECAST INFORMATION...AS WELL AS PREPAREDNESS INFORMATION IF THE HURRICANE THREATENS YOUR LOCATION. ON THE COAST WE WILL CARRY SCA DUE TO SEAS. ALSO THERE IS A HIGH RISK FOR RIP CURRENTS. FCSTID = 9 MPO 71 55 73 54 / 70 30 10 10 ABE 78 63 78 57 / 70 40 10 10 RDG 78 63 78 58 / 70 40 10 10 PHL 81 66 81 63 / 60 40 0 0 12N 75 59 76 57 / 70 40 10 10 SMQ 78 67 79 62 / 60 50 0 0 TTN 79 66 80 63 / 60 50 0 0 MIV 80 66 79 66 / 60 50 0 0 ACY 78 67 80 69 / 60 50 0 0 ILG 81 65 80 62 / 60 40 0 0 DOV 81 66 80 65 / 50 40 0 0 GED 81 67 80 67 / 50 40 0 0 ESN 81 66 80 64 / 50 40 0 0 .PHI... DE...NONE. MD...NONE. NJ...NONE. PA...NONE. MARINE...SCA ALONG THE COAST. RNS
Hazardous weather outlook, Sep 15, 4:14 AM EDT, 4 hours 21 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-151100- HAZARDOUS WEATHER OUTLOOK - CORRECTION FOR RIP CURRENTS NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 414 AM EDT MON SEP 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY THERE IS A HIGH RISK OF RIP CURRENTS ALONG THE COAST. SHOWERS ARE LIKELY TODAY ALONG WITH SCATTERED THUNDERSTORMS. SOME RAIN COULD BE HEAVY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RIP CURRENTS ARE POSSIBLE THROUGH MOST OF THE PERIOD. THE MAIN THREAT WILL BE FROM POWERFUL HURRICANE ISABEL. THE FORECASTED TRACK FOR ISABEL HAS IT AFFECTING THE REGION THURSDAY INTO FRIDAY. SEE THE LATEST ADVISORY FROM THE NATIONAL HURRICANE CENTER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Sep 15, 4:16 AM EDT, 4 hours 19 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-152100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 416 AM EDT MON SEP 15 2003 ...A GOOD TIME TO REVIEW YOUR FAMILY DISASTER PLAN... AS MAJOR HURRICANE ISABEL CONTINUES TO MOVE WEST NORTHWEST TOWARD THE EAST COAST OF THE UNITED STATES...NOW IS A GOOD TIME TO REVIEW AND UPDATE YOUR FAMILY DISASTER PLAN. PART OF YOUR FAMILY DISASTER PLAN SHOULD BE PREPARING IN CASE A HURRICANE THREATENS YOUR AREA. SOME ACTIVITIES WHICH YOU STILL HAVE TIME TO COMPLETE INCLUDE KNOWING THE HURRICANE RISKS IN YOUR AREA SUCH AS WHETHER YOU LIVE IN A POTENTIAL FLOOD ZONE...LEARNING SAFE ROUTES INLAND FROM COASTAL AREAS...FINDING OUT WHERE OFFICIAL SHELTERS ARE LOCATED...TRIMMING TREES AND SHRUBBERY...CLEARING LOOSE AND CLOGGED RAIN SPOUTS AND GUTTERS...AND DETERMINING WHERE TO MOVE YOUR BOAT IN AN EMERGENCY. ONE OF THE MOST IMPORTANT PARTS OF YOUR FAMILY DISASTER PLAN IS THE PREPARATION OF A DISASTER SUPPLIES KIT. THIS KIT SHOULD INCLUDE THE FOLLOWING MATERIALS...A THREE DAY SUPPLY OF WATER WITH ONE GALLON PER PERSON PER DAY...FOOD THAT WILL NOT SPOIL...ONE CHANGE OF CLOTHING AND SHOES PER PERSON...PRESCRIPTION MEDICINES...ONE BLANKET OR SLEEPING BAG PER PERSON...A FIRST AID KIT...A BATTERY POWERED NOAA WEATHER RADIO AND A PORTABLE RADIO...EMERGENCY TOOLS...A FLASHLIGHT WITH EXTRA BATTERIES...AN EXTRA SET OF CAR KEYS...AND ANY SPECIAL ITEMS FOR INFANT...ELDERLY OR DISABLED FAMILY MEMBERS. IF YOU HAVE A SECOND RESIDENCE NEAR THE COAST...WE RECOMMEND YOU TAKE THE OPPORTUNITY EARLY THIS WEEK TO INSURE THAT LOOSE OBJECTS ARE PACKED AWAY...AND YOUR RESIDENCE IS SECURE. STAY TUNED OVER THE NEXT SEVERAL DAYS ON THE EXPECTED PATH OF HURRICANE ISABEL. BE PREPARED TO TAKE ADDITIONAL ACTION IF A HURRICANE WATCH IS ISSUED FOR THE AREA. A WATCH IS ISSUED WHEN THERE IS A POTENTIAL FOR HURRICANE CONDITIONS IN YOUR AREA WITHIN 36 HOURS. REMEMBER THAT STRONG DAMAGING WINDS AND TORRENTIAL RAINFALL CAN EXTEND WELL INLAND WITH A MAJOR HURRICANE. MORE PREPAREDNESS INFORMATION CAN BE FOUND ON OUR WEB SITE AT WWW.ERH.NOAA.GOV/PHI CHECK OUT THE MENU SELECTION ENTITLED PREPAREDNESS ON THE LEFT HAND SIDE. AND PLEASE SEE THE FOLLOWING INTERNET SOURCES FOR ADDITIONAL HURRICANE POTENTIAL INFORMATION AND PREPAREDNESS ISSUES... NATIONAL HURRICANE CENTER HOME PAGE: HTTP://WWW.NHC.NOAA.GOV PENNSYLVANIA EMERGENCY MANAGEMENT AGENCY: HTTP://PEMA.STATE.PA.US MARYLAND EMERGENCY MANAGEMENT AGENCY: HTTP://WWW.MEMA.STATE.MD.US NEW JERSEY OFFICE OF EMERGENCY MANAGEMENT: HTTP://WWW.STATE.NJ.US/NJOEM DELAWARE EMERGENCY MANAGEMENT AGENCY: HTTP://WWW.STATE.DE.US/DEMA FEDERAL EMERGENCY MANAGEMENT AGENCY HOME PAGE: HTTP://WWW.FEMA.GOV/HAZARDS/HURRICANES AMERICAN RED CROSS HOME PAGE: HTTP://WWW.RED CROSS.ORG
Special weather statement, Sep 15, 5:41 AM EDT, 2 hours 54 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 541 AM EDT MON SEP 15 2003 ...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN PENNSYLVANIA EARLY THIS MORNING... A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF RAIN IN A COUPLE OF HOURS. THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI.
Special weather statement, Sep 15, 5:41 AM EDT, 2 hours 54 minutes before
DEZ001-PAZ054-055-060-061-067-068-151230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 540M EDT MON SEP 15 2003 ...HEAVY RAINS WERE TRAINING FROM SOUTH TO NORTH THROUGH EASTERN PENNSYLVANIA EARLY THIS MORNING... A BAND OF SHOWERS AND THUNDERSTORMS WAS PERCHED FROM NORTHERN DELAWARE NORTHWARD TO THE POCONOS OF PENNSYLVANIA THIS MORNING. THE HEAVIEST RAINS HAVE BEEN OVER CHESTER COUNTY IN SOUTHEASTERN PENNSYLVANIA...WHERE RADAR HAS ESTIMATED BETWEEN 2 AND 2.5 INCHES OF RAIN IN A COUPLE OF HOURS. THIS BAND OF RAIN IS EXPECTED TO MOVE SLIGHTLY TO THE NORTHWEST AS WELL AS TAPER OFF DURING THE NEXT 2 OR 3 HOURS...BUT UNTIL THEN WATCH FOR PONDING OF WATER ON ROADS AND IN LOW SPOTS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR ANY UPDATES. WEATHER INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI.
Local storm report, Sep 15, 8:14 AM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
814 AM EDT MON SEP 15 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0810 AM WEST VINCENT PA FLASH FLOOD
09/15/03 CHESTER SPOTTER REPORTED FLOODING
ALONG THE PICKERING CREEK
IN WEST VINCENT TOWNSHIP.
FLOODING ALSO OCCURRING
ALONG THE EAST BRANCH OF
THE BRANDYWINE IN
DOWNINGTOWN. DOWNINGTOWN
STORM TOTAL 3.25 INCHES
AND STILL RAINING.The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 5:19 PM EDT | Flash Flood Warning | PHI | Cecil | 6 hr |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.